West Virginia, 2007

Damaging Wind in West Virginia, July 29, 2007

July 29, 2007 · NWS LWX · 1 event in 1 county or zone

A cold front combined with an upper level low pressure system to trigger numerous showers and thunderstorms the eastern pan handle of West Virginia during the afternoon and evening of July 29th. A storm moving across Jefferson County became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with an upper level low pressure system to trigger numerous showers and thunderstorms the eastern pan handle of West Virginia during the afternoon and evening of July 29th. A storm moving across Jefferson County became severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 2:19 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 29, 2:19 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A STALLED FRONT ACROSS THE CHESAPEAKE BAY REGION WILL SLOWLY PUSH
EAST...FINALLY MAKING IT INTO THE WESTERN ATLANTIC BY LATE
TUESDAY. SHOWERS AND THUNDERSTORMS WILL TRACK ALONG THE FRONTAL
BOUNDARY. HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY NIGHT
AND KEEP THE AREA MOSTLY DRY INTO THE END OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THERE WAS A BRIEF RESPITE ON RADAR MID-LT MRNG BEFORE STORMS STARTED
FIRING ANEW. ATMOS ACTUALLY QUITE UNSTBL /SBCAPE NEAR 2500 J/KG/ AND
MOIST /PWAT 1.9 INCH/. INSOLATION...ALBEIT FILTERED...HAS BEEN
SUFFICIENT FOR TSRA TO BUBBLE UP ELY TAFTN. SFC BNDRY /ALNG BAY/
PRIMARY FOCUS...BUT UPR TROF /NEAR BLURDG-SHEN VLY/ ALSO COMBINING
W/ TRRN FOR ADDTL DVLPMNT. CVRG WL BE FAIRLY WDSPD...BUT LGT
FLOW/LOW SHEAR WL LIMIT SVR CAPABILITY. PRIMARY CHARACTERISTIC OF
AFTN-EVE STORMS WL BE HVY RAINERS...THO AN ISOL WET MICROBURST OR
TWO CANT BE RULED OUT. SINCE FFG 2.5-3.3 FOR 1 HR DUE TO ONGOING
DROUGT...IT WL TAKE QUITE A BIT FOR FLOODING TO OCCUR. OBVIOUSLY...
URBANIZED AREAS SUSCEPTIBLE.

ACTVTY WL CONT PAST SUNSET. ALTHO THERE/S A DIURNAL COMPONENT TO
CNVCTN...IMPULSES RIDING NWD ALNG BNDRY CUD KEEP AT LEAST SCT TSRA
GOING OVNGT. IN ADDITION...SATD LLVLS AND LGT FLOW WL PROMOTE FOG
DVLPMNT...SPCLY FOR AREAS WHERE TSRA ENDS /NRN-WRN CWFA/. LINGERING
CLDS/FOG WL ALSO KEEP TEMPS A CPL ABV MOS MEAN.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
BNDRYS/INSTABILITY/MSTR WL ALL STILL BE ARND TMRW...FOR A REPEAT OF
TDA. ULTIMATELY...CVRG WL DEPEND ON STRENGTH/TIMING OF INDIV
IMPULSES. AM NOT PREPARED TO MAKE THAT DISTINCTION ATTM. WL KEEP
TMRWS POPS A BIT LWR...TIL THE SPECIFICS CAN BE NAILED DOWN.

HIPRES WL BUILD SE MON NGT-TUE...WHICH WL SHOVE TROF AXIS INTO WRN
ATLC. THAT...IN TURN...WL YIELD LWR POPS. MIGHT BE A LINGERING TSRA
ERN/SERN CWFA TUE DUE TO DIURNAL HEATING IN CONJUNCTION W/ BAY
BRZ...SO WL KEEP 20 POP IN PLACE. IT MAY TAKE TIL WED BFR SUNSHN
BECOMES PLENTIFUL.

DEWPTS WL BE LWR ON NW SIDE OF BNDRY. HWVR...AS CLDS BREAK THE
INCREASED INSOLATION AND DWNSLOPE FLOW WL MEAN TEMPS WONT BE MUCH
LWR...IF AT ALL. HGTS RISE TUE...AND SHUD BE ABLE TO REACH 90S IN
THE CSTL PLAIN TUE AFTN. HGTS/TKNS RISE FURTHER WED...AND WL ADD A
DEG OR TWO TO MAXT.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PD OF TRANQUIL WX FOR 2ND HALF OF WK AS HIPRES BUILDS. CDFNT APPCHS
SAT...BUT APPRS TO STALL/WASH OUT/RETREAT IN NRN PA/NJ. IT WL YIELD
AFTN CU AND A SCHC OF PCPN...SPCLY OVR TRRN AND NEAR BAY BRZ BNDRY.
OTRW...RISING HGTS WL MEAN HOT TEMPS...INTO THE 90S BY DAY AND NEAR
70 AT NGT.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CURRENT TAFS CENTER ON NEAR TERM TSRA...W/ LCL MVFR-IFR
RESTRICTIONS...THEN FOG DVLPMNT OVNGT IN MOIST/CALM LLVLS. CHO-MRB
FAVORED FOR IFR...MVFR IN DC-BALT CORRIDOR. HWVR...WL NEED TO SEE
WHERE RAFL OCCURS TAFTN...WHICH MAY ALTER VSBY FCST. TSRA RISK
CARRIES OVNGT INTO TMRW MRNG...BUT PROBLEMATIC TO PIN THAT DOWN
RIGHT NOW.

TSRA THREAT CONTS TMRW AFTN-NGT...SPCLY FOR BALT-DC TERMINALS...AND
MAYBE EVEN INTO TUE. LCL MVFR-IFR VSBY RESTRICTIONS WL ACCMPNY ANY
TSRA.

IMPVD FLYING TUE NGT-THU.
&&

.MARINE...
SCT-NMRS TSRA ON THE WATERS TNGT...W/ LTNG AND LCLLY HIER WNDS/WVS.
THAT CHC CARRIES THRU MON...INTO TUE. IMPVD FOR 2ND HALF OF WK.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

HTS
Hazardous weather outlook, Jul 29, 2:53 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT SUN JUL 29 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-301130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
353 PM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION THIS AFTERNOON. DUE TO HIGH MOISTURE CONTENT AND WEAK
STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL. IN ADDITION...ONE OR TWO
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY. A
FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY
DAMAGING WINDS...HAIL...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO FORWARD REPORTS OF HIGH WINDS OR PONDING WATER TO
THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR EMAIL.

HTS

In the hours before

Local storm report, Jul 29, 3:39 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     OXON HILL               38.80N 76.98W
07/29/2007                   PRINCE GEORGES     MD   NWS EMPLOYEE

            LARGE TREE BRANCH DOWN

0400 PM     TSTM WND DMG     OXON HILL               38.80N 76.98W
07/29/2007                   PRINCE GEORGES     MD   NWS EMPLOYEE

            ROOF DAMAGE TO CORNER OF GAS STATION AWNING AND ON MAIN
            BUILDING

0427 PM     HAIL             LEESBURG                39.10N 77.56W
07/29/2007  E0.75 INCH       LOUDOUN            VA   NWS EMPLOYEE

&&

HTS
Special weather statement, Jul 29, 3:44 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT SUN JUL 29 2007

MDZ005-292115-
CARROLL MD-
444 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT NORTHWEST CARROLL COUNTY...

AT 444 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HARNEY...MOVING EAST AT 5 MPH TOWARD TANEYTOWN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING UP TO AN INCH.

ROGOWSKI
Special weather statement, Jul 29, 3:55 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EDT SUN JUL 29 2007

VAZ031-292130-
CLARKE VA-
455 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT CLARKE COUNTY...

AT 455 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF BRIGGS...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING UP TO AN INCH.

ROGOWSKI
Special weather statement, Jul 29, 4:03 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT SUN JUL 29 2007

VAZ028-292130-
FREDERICK VA-
503 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN FREDERICK COUNTY...

AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF STEPHENS CITY...MOVING EAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN TOTALING UP TO AN INCH.

THE COMMUNITIES OF ARMEL WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jul 29, 4:17 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT SUN JUL 29 2007

MDZ004-292145-
FREDERICK MD-
517 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...

AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF PARK MILLS...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN.

THE COMMUNITIES OF BALLENGER CREEK...FREDERICK...GREEN VALLEY...NEW
MARKET AND WALKERSVILLE WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jul 29, 4:22 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT SUN JUL 29 2007

WVZ053-292145-
JEFFERSON WV-
522 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN JEFFERSON COUNTY...

AT 522 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF RIPPON...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. IN ADDITION...EXPECT CONTINUOUS CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAIN.

THE COMMUNITIES OF BLOOMERY WILL BE AFFECTED BY THIS STORM.

ROGOWSKI

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 29, 5:08 PM EST to 5:10 PM EST
Where
Jefferson County, Charles Town
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.300, -77.850

Law Enforcement reported tree limbs down in Charles Town, WV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47635.